Florida, 2008Hail in Florida, August 5, 2008
August 5, 2008 · NWS MFL · 1 event in 1 county or zone
A severe thunderstorm occurred across the Big Cypress National Preserve and interstate 75.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm occurred across the Big Cypress National Preserve and interstate 75.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 5, 12:52 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 12:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT TUE AUG 5 2008
...WARMER CONDITIONS EXPECTED EAST COAST AREAS THIS WEEKEND INTO
EARLY NEXT WEEK...
.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING OVER BOTH METRO
AREAS OF SOUTH FLORIDA EARLY THIS AFTERNOON. THE EAST COAST SEA
BREEZE WILL CONTINUE TO PUSH ACROSS THE CWA THIS AFTERNOON...WHILE
THE WEST COAST SEA BREEZE REMAINS OVER THE WEST COAST METRO AREAS.
SHOWERS AND THUNDERSTORMS WERE ALSO STARTING TO DEVELOP ALONG BOTH
THE EAST AND WEST COAST SEA BREEZES EARLY THIS AFTERNOON...AND SHOULD
CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS. THERE WAS ALSO
SOME SHOWERS AND A FEW THUNDERSTORMS OVER THE ATLANTIC WATERS EARLY
THIS AFTERNOON WHICH COULD WORK INTO THE EAST COAST METRO AREAS
THROUGH THE AFTERNOON HOURS. SO WILL CONTINUE WITH THE NUMEROUS POPS
OVER THE INTERIOR AND WEST COAST AREAS EARLY THIS AFTERNOON...AND
KEEP SCATTERED POPS OVER THE EAST COAST AREAS.
THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING OVER
MOST OF THE CWA AS THE HEATING OF THE DAY IS LOST. HOWEVER...THE
EAST COAST METRO AREAS COULD STILL SEE A FEW SHOWER OR
THUNDERSTORMS TONIGHT...DUE TO THE EASTERLY WINDS COMING OVER THE
AREA AROUND HIGH PRESSURE OVER NORTHERN FLORIDA. SO WILL END THE
SHOWER AND THUNDERSTORM ACTIVITY OVER THE INTERIOR AND WEST COAST
AREAS THIS EVENING...BUT KEEP A SLIGHT CHANCE GOING ALONG THE EAST
COAST AREAS TONIGHT.
THE HIGH WILL REMAIN NEARLY STATIONARY ON WEDNESDAY BEFORE GETTING
PUSH SOUTH INTO THE CWA LATE THIS WEEK...AS A UNUSUALLY DEEP TROUGH
OF LOW PRESSURE DEVELOPS OVER THE EASTERN UNITED STATES. THIS WILL
ALLOW FOR THE WINDS TO SWING FROM A EASTERLY DIRECTION ON WEDNESDAY
TO A SOUTHERLY DIRECTION LATE THIS WEEK OVER SOUTH FLORIDA...AND
SHIFT THE HIGHEST POPS FROM THE WEST COAST AREAS ON WEDNESDAY TO
AROUND LAKE OKEECHOBEE AREA LATE THIS WEEK.
.EXTENDED FORECAST...
THE HIGH WILL CONTINUE TO MOVE SOUTH INTO THE FLORIDA KEYS THIS
WEEKEND INTO EARLY NEXT WEEK...AS THE DEEP TROUGH OF LOW PRESSURE
CONTINUE TO DEEPEN OVER THE EASTERN UNITED STATES PUSHING A
SURFACE FRONTAL TROUGH INTO NORTH CENTRAL FLORIDA. THIS WILL KEEP
SOUTH FLORIDA IN A SOUTHWEST STEERING FLOW THIS WEEKEND INTO EARLY
NEXT WEEK ALLOWING FOR THE HIGHEST POPS TO BE OVER THE EASTERN
METRO AREAS THIS WEEKEND INTO EARLY NEXT WEEK.
THIS WILL ALSO ALLOW FOR ABOVE NORMAL HIGH TEMPERATURES IN THE MID
90S TO AFFECT THE EAST COAST METRO AREAS THIS WEEKEND INTO EARLY
NEXT WEEK.
&&
.MARINE...
THE WIND DIRECTION WILL SWING FROM A EASTERLY DIRECTION ON
WEDNESDAY TO A SOUTHWEST DIRECTION BY THIS WEEKEND OVER ALL OF
SOUTH FLORIDA WATERS. THE SPEEDS WILL REMAIN BELOW 10 KNOTS
THROUGH THE WEEKEND. THEREFORE...THE SEAS WILL REMAIN BELOW 2 FEET
THIS WEEK INTO THIS WEEKEND FOR THE ATLANTIC AND GULF WATERS.
SO MARINERS CAN EXPECT GOOD BOATING WEATHER OUTSIDE OF THE SHOWERS
AND THUNDERSTORMS FOR THIS WEEK INTO THIS WEEKEND.
&&
.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THE WEEK INTO THE WEEKEND. SO NO PROBLEMS WITH THE
FIRE WEATHER PRODUCTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 91 78 91 / 20 30 20 30
FORT LAUDERDALE 80 90 80 90 / 20 30 20 30
MIAMI 79 91 79 91 / 20 30 20 30
NAPLES 75 92 75 92 / 30 50 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...54/BNB
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Aug 5, 7:01 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
801 AM EDT TUE AUG 5 2008
FLZ063-066>075-168-172>174-060315-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
801 AM EDT TUE AUG 5 2008
...NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...SLIGHT RISK OF RIP CURRENT ATLANTIC BEACHES TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: THE COMBINATION OF EASTERLY FLOW AROUND 10 MPH AND
LOW TIDES IN THE EARLY EVENING WILL RESULT IN A SLIGHT RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.
THUNDERSTORMS: CONDITIONS ARE FAVORABLE TODAY FOR SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE REGION. LIGHTNING STRIKES, STRONG WIND
GUSTS, AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS.
FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE FROM TIME TO TIME
TODAY ACROSS ALL OF SOUTH FLORIDA. LOCALIZED FLOODING IS POSSIBLE
ASSOCIATED WITH PONDING OF WATER IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR WEDNESDAY AND THROUGH THE UPCOMING WEEKEND, MAINLY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION, AND MAINLY ACROSS THE INTERIOR PORTIONS OF THE PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 5, 2:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
327 PM EDT TUE AUG 5 2008
FLZ069-070-052000-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
327 PM EDT TUE AUG 5 2008
...STRONG THUNDERSTORM MOVING ACROSS SOUTHWEST COLLIER COUNTY...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL PALM HAMMOCK...MOVING WEST AT 6 MPH.
THIS STORM WILL AFFECT...
ROYAL PALM HAMMOCK...
MARCO ISLAND AIRPORT...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2608 8165 2601 8145 2585 8151 2586 8152
2587 8152 2590 8159 2591 8162 2589 8163
2592 8164 2590 8167 2591 8169 2593 8169
2592 8170 2593 8174 2595 8175
TIME...MOT...LOC 1927Z 104DEG 6KT 2597 8157
DGSpecial weather statement, Aug 5, 2:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT TUE AUG 5 2008
FLZ067-071>073-052030-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
352 PM EDT TUE AUG 5 2008
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL PALM BEACH AND CENTRAL
BROWARD COUNTIES...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
CALOOSA TO 8 MILES WEST OF INTERSECTION KROME AND U.S. 27...MOVING
WEST AT 5 MPH.
THESE STORMS WILL AFFECT...
OKEECHOBEE ROAD IN RURAL PALM BEACH COUNTY...
ALLIGATOR ALLEY IN RURAL BROWARD COUNTY...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2586 8048 2597 8082 2696 8058 2696 8044
2696 8043 2696 8028 2696 8027
TIME...MOT...LOC 1952Z 108DEG 5KT 2694 8038 2598 8056
DGSpecial weather statement, Aug 5, 3:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 PM EDT TUE AUG 5 2008
FLZ070-052045-
INLAND COLLIER COUNTY FL-
412 PM EDT TUE AUG 5 2008
...STRONG THUNDERSTORM MOVING ACROSS FAR EASTERN RURAL COLLIER
COUNTY...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF THE DADE-COLLIER TRAINING
AIRPORT...MOVING WEST AT 5 MPH.
THIS STORM WILL AFFECT...
RURAL SOUTHEASTERN COLLIER COUNTY
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2614 8110 2609 8088 2599 8088 2598 8087
2596 8087 2595 8088 2585 8088 2580 8090
2583 8119
TIME...MOT...LOC 2012Z 109DEG 4KT 2590 8097
DGSpecial weather statement, Aug 5, 3:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
438 PM EDT TUE AUG 5 2008
FLZ066-070-052130-
HENDRY FL-INLAND COLLIER COUNTY FL-
438 PM EDT TUE AUG 5 2008
...STRONG THUNDERSTORM MOVING ACROSS EXTREME NORTHEASTERN COLLIER
COUNTY AND HENDRY COUNTY...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES SOUTH OF DEVILS
GARDEN...MOVING NORTHWEST AT 8 MPH.
THIS STORM WILL AFFECT...
RURAL CENTRAL HENDRY COUNTY...
EXTREME NORTHEASTERN COLLIER COUNTY...
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2647 8151 2676 8140 2676 8109 2634 8116
TIME...MOT...LOC 2038Z 141DEG 7KT 2647 8119
DG
Special weather statement, Aug 5, 3:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
449 PM EDT TUE AUG 5 2008
FLZ066-067-070-071-052130-
HENDRY FL-INLAND PALM BEACH COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-
449 PM EDT TUE AUG 5 2008
...STRONG THUNDERSTORMS MOVING ACROSS RURAL INTERIOR SOUTH FLORIDA...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AFFECTING A LARGE SECTION OF RURAL INTERIOR
SOUTH FLORIDA. THE STORMS WERE ALONG A LINE EXTENDING FROM 14 MILES
EAST OF OKEELANTA TO MILE MARKER 60 ON ALLIGATOR ALLEY TO 7 MILES
SOUTHWEST OF INTERSECTION ALLIGATOR ALLEY AND SR 29...MOVING NORTH
AT 8 MPH.
THESE STORMS WILL AFFECT...
ROCK ISLAND...
COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND SR 29...
BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY...
HOLEY LAND WILDLIFE MANAGEMENT AREA...
ROTENBERGER WILDLIFE MANAGEMENT AREA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2646 8037 2596 8094 2599 8152 2642 8151
2648 8102 2686 8044
TIME...MOT...LOC 2049Z 170DEG 7KT 2655 8049 2613 8101
2609 8142
DGHail, Collier
- When
- August 5, 4:00 PM EST to 4:10 PM EST
- Where
- Collier County, 16.88 mi E of Miles City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.168, -81.079
A severe thunderstorm developed across the Big Cypress National Preserve and moved northwest across interstate 75 producing hail the size of quarters for around ten minutes at the Collier County rest area on Alligator Alley.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding and Hail in Missouri, August 5 to 6, 2008$75,000 · 1 in hail · 27 events
- Flash Flooding in Massachusetts, August 5, 2008$145,000 · 3 events
- Tropical Storm and Storm Surge in Texas, August 5, 2008$100,000 · 4 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 5, 2008$30,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131219.